Alert archive / Maine / Wind Chill Advisories in 2021

Wind Chill Advisory 1, NWS Gray, ME

January 23, 2021Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this wind chill advisory at Jan 23, 2021, 3:41 AM EST for Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire. It took effect at Jan 23, 2021, 9:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 3:41 AM EST (08:41 UTC)
In effect from
Jan 23, 2021, 9:00 PM EST
Expired
Jan 24, 2021, 9:00 AM EST
In force
12 hr
Issued by
NWS Gray, ME

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS41 KGYX 230841
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
341 AM EST Sat Jan 23 2021

...Wind chills will drop dangerously overnight...

.Northwesterly winds will aid in bringing cold air into the
region. Gusty winds and cold temperatures will drop wind chills
below 20 below across the north overnight.

MEZ007-008-NHZ001-231645-
/O.NEW.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/
Northern Oxford-Northern Franklin-Northern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, Errol, Millsfield, 
and Colebrook
341 AM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...In New Hampshire, Northern Coos County. In Maine, 
  Northern Oxford and Northern Franklin Counties.

* WHEN...From 9 PM this evening to 9 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
4 follow-up statements
312 
WWUS41 KGYX 232026
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
326 PM EST Sat Jan 23 2021

...Wind chills will drop dangerously overnight...

.Northwesterly winds will aid in bringing cold air into the
region. Gusty winds and cold temperatures will drop wind chills
below 20 below across the north overnight.

MEZ009-240430-
/O.EXA.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/
Central Somerset-
Including the cities of New Portland, Brassua, Long Pond, 
Moosehead, Pittston Farm, Seboomook, Bingham, and Jackman
326 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Central Somerset County.

* WHEN...From 9 PM this evening to 9 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MEZ007-008-NHZ001-240430-
/O.CON.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/
Northern Oxford-Northern Franklin-Northern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, Errol, Millsfield, 
and Colebrook
326 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...In New Hampshire, Northern Coos County. In Maine, 
  Northern Franklin and Northern Oxford Counties.

* WHEN...From 9 PM this evening to 9 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
706 
WWUS41 KGYX 232317
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
617 PM EST Sat Jan 23 2021

...VERY COLD WIND CHILL VALUES TONIGHT...

NHZ002-241400-
/O.EXA.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/
Southern Coos-
Including the cities of Berlin, Dummer, Milan, York Pond, 
and Lancaster
617 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 20 
  below zero.

* WHERE...Southern Coos County.

* WHEN...From 9 PM this evening to 9 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MEZ007>009-NHZ001-241400-
/O.CON.KGYX.WC.Y.0001.210124T0200Z-210124T1400Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, 
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Errol, Millsfield, and Colebrook
617 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...In New Hampshire, Northern Coos County. In Maine, 
  Northern Franklin and Northern Oxford Counties.

* WHEN...From 9 PM this evening to 9 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
789 
WWUS41 KGYX 240834
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
334 AM EST Sun Jan 24 2021

...VERY COLD WIND CHILL VALUES THIS MORNING...

MEZ007>009-NHZ001-002-241400-
/O.CON.KGYX.WC.Y.0001.000000T0000Z-210124T1400Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, 
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, 
and Lancaster
334 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...In New Hampshire, Southern Coos and Northern Coos 
  Counties. In Maine, Northern Franklin, Central Somerset and 
  Northern Oxford Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
121 
WWUS41 KGYX 241404
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
904 AM EST Sun Jan 24 2021



MEZ007>009-NHZ001-002-241515-
/O.EXP.KGYX.WC.Y.0001.000000T0000Z-210124T1400Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Upton, Wilsons Mills, Andover, Byron, 
Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, 
Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, 
Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman,
Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, 
and Lancaster
904 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills are now above advisory levels, but it will remain cold
and windy today with afternoon wind chill between zero and ten 
below. 


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 10:58 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jan 22, 10:58 PM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1058 PM EST Fri Jan 22 2021

.SYNOPSIS...
A cold front moves in from the northwest this evening, bringing
snow showers and a shift toward colder temperatures for at
least a few days, but even these will be near or just a little
below normal. Low pressure tracks south of New England on
Tuesday and brings a chance of snow, mainly over southern areas.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1055 PM Update...Just a few minor adjustments to the forecast
for the overnight hours based on latest trends in observational
data. Gradual clearing is taking place downwind of the
mountains, and this should slowly continue overnight. Scattered
snow showers are expected for the next few hours before waning.

615 PM Update...Just a few minor changes to the going forecast
at this hour. Adjusted PoPs a little bit based on latest radar
returns. There will be scattered snow showers and a few squalls
for the next couple of hours, but any activity should wane mid-
evening.

Previously...

Impacts: Brief reductions in visibility and slick roads will be
possible in any heavier snow showers/squalls this evening and
tonight.

A shortwave will slowly rotate through the region through tomorrow
morning, bringing with it plenty of clouds and some scattered snow
showers. An associated cold front will also bring cooler
temperatures. An area of snow showers is currently moving through
portions of central NH and western ME and will continue to push
south and east. High- res guidance has trended toward a drier
and less organized solution throughout the day, but still cannot
rule out a few snow squalls this evening into early tonight.
Squalls and other heavier snow showers could cause brief reductions
in visibility and slick roads, particularly later this evening
and early tonight as temperatures fall rather quickly behind the
wave. Lows will range from the positive single digits north to
the upper teens south.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Impacts: Scattered show showers possible in the mountains.
Breezy winds beginning Saturday afternoon and continuing
through Saturday night with wind chill values below zero likely
throughout the region Saturday night.

Any precipitation in the short term is expected to be limited to
the mountains, but it will be breezy and colder. High pressure
will attempt to build into New England, but it will be running
into a potent low pressure system over Newfoundland and far
eastern Quebec. This will allow winds to become gusty later
Saturday morning and continuing through Saturday night. High
temperatures will be several degrees colder than Friday,ranging
from the lower teens north to the mid 20s south. As mentioned,
Saturday night will be quiet except for a stray snow shower in
the mountains, but the winds will remain gusty as lows drop to
near zero north and into the positive single digits and lower
teens south. This will push wind chill values Saturday night
down below zero all the way into southern NH and southwestern
ME.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
It says a lot about how anomalous a northern hemisphere winter
is, when you can disrupt the polar vortex in mid-late January
and barely get temps below normal in New England. Yet, that is
the state of the atmosphere this winter, and as we head into
the last week of January will see a mean trough across the Ern
2/3 of the CONUS, although it will be very shallow and also dry,
so there will be only minor disturbances and temps running on
the cool side of normal in the period and probably on the warm
edge of normal later in the week.

Sunday will be blustery and cold with highs in the teens N, to
the mid to upper 20s in the S. Upslope clouds and SHSN will
dominate the mtns in the morning, but should begin to diminish
later in the day. In the downslope it should be mainly sunny.
Daytime wind chills will run from near zero in the mtns to
10-15 in the south. The NW flow persists Sunday night into
Monday, but will be lighter, with lows Sunday night the single
digits in the N to 10-15 in the south, but highs on Monday turn
a little warmer rising into the 20s to low 30s under mainly
clear skies.

Low pressure passes south of New England on Tuesday, and for
now models are trending away from the CWA, although there is
some possibility it could produce some light snow in srn areas.
Another trough pushes in from the W behind this system, and may
drop temps back by a few degrees for Wed-Thu, but it should be
dry.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Light snow showers remain possible at all terminals
through early tonight, coming to an end from west to east
a little after midnight. Otherwise, VFR conditions generally
expected through the short term except at HIE. Winds become
gusty out of the northwest late Saturday morning and continue
through Saturday night.

Long Term...Mainly VFR. Some flight restrictions possible
Tuesday at KCON/KMHT/KPSM in light SN.

&&

.MARINE...
Short Term...Gales have been issued for all waters except for
Casco Bay, from midday Saturday into Sunday.

Long Term...Persistent NW flow likely to produce SCA winds thru
much of the period, starting out as gales on Sunday. Also expect
light freezing spray at times Sunday into Sunday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 7 AM Saturday to 4 PM EST Sunday for
     ANZ153.
     Gale Warning from 2 PM Saturday to noon EST Sunday for
     ANZ150>152-154.

&&

NEAR TERM...Ekster/Watson
SHORT TERM...Watson
LONG TERM...Cempa
Hazardous weather outlook, Jan 23, 3:09 AM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
309 AM EST Sat Jan 23 2021

MEZ009-012>014-018>028-033-NHZ002>015-240815-
Central Somerset-Southern Oxford-Southern Franklin-Southern Somerset-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
309 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007-008-NHZ001-240815-
Northern Oxford-Northern Franklin-Northern Coos-
309 AM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
SUNDAY...

This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-240815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
309 AM EST Sat Jan 23 2021

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON EST
SUNDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ154-240815-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
309 AM EST Sat Jan 23 2021

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON EST
SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-240815-
Casco Bay-
309 AM EST Sat Jan 23 2021

...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 22, 9:48 PM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Gray ME
948 PM EST Fri Jan 22 2021

MEZ018-019-023-024-NHZ010-230600-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Strafford-
Including the cities of Hollis, Alfred, Lebanon, Sanford,
Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray,
North Windham, Gorham, Biddeford, Saco, Old Orchard Beach,
Kittery, Portland, Cape Elizabeth, South Portland, Westbrook,
Yarmouth, Brunswick, Barrington, Rochester, Dover, Rollinsford,
Somersworth, Durham, and Madbury
948 PM EST Fri Jan 22 2021

...SLICK SPOTS LIKELY FOR THE REMAINDER OF THE EVENING...

Slick spots are likely for the rest of the evening hours as water
refreezes on roadways. Freezing fog is present also in spots which
is also an indicator of possible icy roads. Conditions will
improve tonight as drier air moves into the area.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 10:53 PM ESTGale WarningGYX37 hr
Jan 22, 10:53 PM ESTSmall Craft AdvisoryGYX72 hr
Jan 23, 3:40 AM ESTHeavy Freezing Spray AdvisoryGYX29 hr
Jan 22, 7:48 PM ESTSpecial Weather StatementGYXHillsborough42 min

Nearby

Wind Chill Advisories in Maine, 2021Wind Chill Advisories in New Hampshire, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.